Wyoming, 2018

Flash Flood in Wyoming, July 23, 2018

July 23, 2018 · NWS CYS · 1 event in 1 county or zone

Over an inch of rain in 60 minutes caused flash flooding and debris flows from the Badger Creek burn scar in southern Albany County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Over an inch of rain in 60 minutes caused flash flooding and debris flows from the Badger Creek burn scar in southern Albany County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 23, 1:58 PM MST, 32 minutes earlier.

Area forecast discussion, Jul 23, 1:58 PM MST, 32 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
258 PM MDT Mon Jul 23 2018

.SHORT TERM...(This evening through Tuesday)
Issued at 330 PM MDT Mon Jul 23 2018

Short term issues deal with chances for severe thunderstorms this
evening.

Currently...Stationary surface front across southeast Colorado up
into Albany County near Laramie and then north into the Casper
area. Southeast upslope flow has kept low level moisture in the
area east of the Laramie Range with broken stratocu over Cheyenne
. Latest SPC mesoanalysis showing a fairly uncapped environment
with maybe the exception around Cheyenne with the low cloud deck.
20Z surface based CAPE of 2000 to 3000 J/KG with bulk shear around
45kts. Marginal Risk area still looking good from SPC this
afternoon.

Latest HRRR simulated radar showing potential for severe
thunderstorm development across southern Albany County spreading
east into Laramie County and Cheyenne after 23Z. Also showing
possibility of discreet supercell development near Wheatland and
up by Douglas this afternoon. Latest radar showing pretty good
verification with cells developing near Shirley Basin and just
south of Douglas. So confidence is pretty good on the HRRR
solution for this afternoon.

A drier day Tuesday as guidance showing most of the PoPs/QPF
south in Colorado as the Four corners high is suppressed by low
tracking across northern Montana and southern Canada.

.LONG TERM...(Tuesday night through Monday)
Issued at 330 PM MDT Mon Jul 23 2018

A pretty wet pattern ahead for the CWFA as monsoonal moisture
continues to move into the area. This monsoonal moisture is
forecast to interact with a surface boundary dropping into the
area from the north Wednesday afternoon. All guidance showing
fairly widespread precip late Wednesday afternoon into Wednesday
evening. This front is not expected to move much through Sunday,
only drifting slightly east into the Panhandle Friday, then
shifting back west Saturday as an upper level shortwave rides
along the front.

Four corners high shifts west Monday next week that may cut off
monsoonal flow over the area. This will likely bring dry weather
back to the area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1130 AM MDT Mon Jul 23 2018
Scattered showers are ongoing across portions of southeast
Wyoming and the western Nebraska Panhandle, mainly east of I-25.
Potential for thunderstorms will increase after 20z for areas
along and west of I-25, with a threat for hail and gusty/erratic
winds. Generally expect VFR conditions to prevail, but brief MVFR
cigs/vsbys cannot be ruled out beneath heavier precipitation
cores. Showers & storms should diminish after about 03z this
evening.

&&

.FIRE WEATHER...
Issued at 330 PM MDT Mon Jul 23 2018

Minimal fire weather concerns with monsoonal moisture over area
through Sunday. Fairly widespread wetting rains expected each
afternoon and early evening. Afternoon humidity expected to stay
well above critical levels with good to excellent overnight
recoveries. No weather related fire weather concerns at least
until next week.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...GCC
LONG TERM...GCC
AVIATION...CLH
FIRE WEATHER...GCC
Hazardous weather outlook, Jul 23, 10:08 AM MST, 4 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
1108 AM MDT Mon Jul 23 2018

NEZ002-003-019>021-054-055-095-096-241715-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
1108 AM MDT Mon Jul 23 2018

This hazardous weather outlook is for portions of western
Nebraska.

.DAY ONE...TODAY AND TONIGHT
Scattered afternoon thunderstorms will develop over the southeast
Wyoming mountains and foothills, moving into the southern
Panhandle along and south of a Scottsbluff to Alliance line.
Severe weather is not expected with small hail and downburst winds
to 40 mph expected.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Isolated to scattered mainly afternoon and evening thunderstorms
will develop Tuesday through Saturday. Severe thunderstorms are
possible Wednesday through Friday afternoon through early evening
with large hail and damaging downburst winds.

.Spotter information statement...

Spotter activation will not be needed.

WYZ101>119-241715-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
1108 AM MDT Mon Jul 23 2018

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered afternoon thunderstorms will develop over the southeast
Wyoming mountains and foothills, moving east across extreme
southeast Wyoming into the southern Panhandle by early evening.
Some of these storms could become severe with quarter sized hail
and downburst winds to 60 mph after 3 PM this afternoon.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Isolated to scattered mainly afternoon and evening thunderstorms
will develop Tuesday through Saturday. Severe thunderstorms are
possible Wednesday through Friday afternoon through early evening
with large hail and damaging downburst winds.

.Spotter information statement...

Spotter activation may be needed this afternoon across extreme
southeast Wyoming from Wheatland to Cheyenne and points east to
the Nebraska stateline.

In the hours before

Special weather statement, Jul 23, 12:47 PM MST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
147 PM MDT MON JUL 23 2018

WYZ101-103-232030-
Converse County Lower Elevations WY-North Laramie Range WY-
147 PM MDT MON JUL 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CONVERSE COUNTY
UNTIL 230 PM MDT...

At 147 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Laprele Reservoir, or 19 miles southwest of Douglas,
moving east at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of south central
Converse County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4251 10574 4260 10575 4269 10542 4247 10541
TIME...MOT...LOC 1947Z 266DEG 15KT 4257 10567

Hammer
Special weather statement, Jul 23, 1:45 PM MST, 45 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
245 PM MDT MON JUL 23 2018

WYZ104-105-232130-
Shirley Basin WY-Ferris/Seminoe/Shirley Mountains WY-
245 PM MDT MON JUL 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CARBON AND NORTH
CENTRAL ALBANY COUNTIES UNTIL 330 PM MDT...

At 244 PM MDT, Doppler radar was tracking a strong thunderstorm over
Battle Mountain, or 48 miles south of Casper, moving east at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Battle Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4210 10634 4220 10630 4220 10602 4206 10591
      4189 10602 4189 10616
TIME...MOT...LOC 2044Z 290DEG 7KT 4213 10625

Hammer

The radar

The Cheyenne radar (KCYS), 101 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Albany

When
July 23, 2:30 PM MST to 3:30 PM MST
Where
Albany County, 0.24 mi NW of Woods Landing to 0.28 mi N of Woods Landing
Cause
Heavy Rain / Burn Area
Reported by
Park/Forest Service
Coordinates
41.113, -106.013

Excessive rainfall in 60 minutes over the Badger Creek burn scar caused debris flow/flash flooding along the Laramie River at Jelm/Woods Landing.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 783120.